Study Links Antibiotic to Slight Rise in Heart Patients' Death Risk

WEDNESDAY, May 16 (HealthDay News) -- The widely prescribed antibiotic azithromycin may slightly raise the risk of death in patients with heart disease, a new study suggests.

Several antibiotics have been tied to an increased risk of sudden death among heart patients, and recent reports have suggested azithromycin (Zithromax) might be part of that group, said the researchers, from Vanderbilt University School of Medicine.

"For patients with elevated cardiovascular risk, the cardiovascular effects of azithromycin may be an important clinical consideration," said study author Wayne Ray, a professor of preventive medicine at the school. "All antibiotics have risks and benefits, which must be considered in the prescribing decision."

When patients and their doctors consider an antibiotic, they should weigh the heart risks of azithromycin against the severity of the infection and the effectiveness of alternative antibiotics, Ray said.

"We found that amoxicillin, often used for similar indications as azithromycin, conferred no cardiovascular risk," he noted.

For the study, published in the May 17 issue of the New England Journal of Medicine, Ray's team collected data on nearly 348,000 Medicaid patients taking azithromycin, as well as people taking other antibiotics.

The sample size included more than 1.3 million patients taking amoxicillin (Amoxil, Moxatag, Trimox, Wymox), more than 264,000 people taking ciprofloxacin (Cipro), and nearly 194,000 patients taking levofloxacin (Levaquin). Another 1.3 million people not taking antibiotics were also included in the study.

Over a five-day period, people taking azithromycin had a slightly increased risk of sudden cardiac death, compared with those not taking any antibiotics. Patients taking amoxicillin had no increase in death risk, the study authors said.

The researchers calculated the absolute risk at 47 cardiovascular deaths for every 1 million prescriptions for azithromycin. Those at highest risk were patients with the most serious cardiovascular disease.

The risk of cardiovascular death was significantly higher with azithromycin than with ciprofloxacin but did not differ significantly from deaths among those taking levofloxacin, the researchers noted.

While the study found an association between the use of azithromycin and potential heart problems, it did not prove a cause-and-effect relationship.

Dr. Gregg C. Fonarow, director of the Ahmanson-UCLA Cardiomyopathy Center and co-director of the UCLA Preventative Cardiology Program, said that "certain antibiotics, such as erythromycin, have been demonstrated to increase the risk of cardiac arrhythmias [an irregular heartbeat] and sudden death."

Azithromycin has generally been considered not to increase the risk of arrhythmias, he added.

Although the new study revealed a slightly increased risk for cardiovascular death among heart patients taking azithromycin, an earlier rigorous trial found no risk, Fonarow noted.

"Further studies are needed to determine whether the findings from this observational analysis can be confirmed or not," he said.

More information

For more on azithromycin, visit the U.S. National Library of Medicine.

SOURCES: Wayne Ray, Ph.D., professor, preventive medicine, Vanderbilt University School of Medicine, Nashville; Gregg C. Fonarow, M.D., professor, medicine, and director, Ahmanson-UCLA Cardiomyopathy Center, co-director, UCLA Preventative Cardiology Program, Los Angeles; May 17, 2012, New England Journal of Medicine

Related Articles

Learn More About Sharp
Sharp HealthCare is San Diego's health care leader with seven hospitals, two medical groups and a health plan. Learn more about our San Diego hospitals, choose a Sharp-affiliated San Diego doctor or browse our comprehensive medical services.

Health News is provided as a service to Sharp Web site users by HealthDay. Sharp HealthCare nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please read the Terms of Use for more information.